What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 1:02 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 1:02 PM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
202 PM EDT Mon Aug 8 2022
.SYNOPSIS...
Little change in the weather pattern is expected through
Wednesday with weak high pressure over the region and a daily
chance of showers and thunderstorms. A cold front comes through
the area on Wednesday night leading in a substantially less
humid and noticeably cooler air mass. Friday and Saturday will
be dry with below normal temperatures.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...
Isolated to scattered showers and storms through this evening,
with another round tomorrow afternoon...
Currently, scattered showers and thunderstorms are developing
across the area, with most of the activity along and west of the
Blue Ridge and in the Piedmont. These areas have received plenty
of heating already today, leading to an increase in instability.
Combining that with the abundant ambient moisture in the
atmosphere, as observed with the precipitable water over 1.5
inches in the 12Z sounding from RNK, mean any of the showers and
storms will be capable of producing locally heavy rainfall.
Shower and thunderstorm activity will diminish after sunset
with the loss of daytime heating. Fog will likely develop for a
few hours Tuesday morning, mainly in the valleys, but also
possible in other areas that receive rain today.
A now familiar set up is expected Tuesday, with clearer skies in
the morning, and showers and thunderstorms likely in the
afternoon and evening hours. Temperatures will be around normal
for tomorrow.
Forecast confidence is average.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 145 PM EDT Monday...
Stormier Wednesday....
Front and shortwave will allow for better coverage of storms
Wednesday afternoon/evening. At this time, appears severe threat is
limited as shear is weak, but cannot rule out a few stronger storms,
with wet microbursts due to loading in this highly moist airmass.
Will likely be dealing with a few isolated hydro issues as storms
may train over the same area. Will continue to mention this in the
HWO.
Storms will fade somewhat late Wed night but front does not really
clear the area until Thursday.
Temperatures remain warm at night and highs will be seasonably very
warm to hot.
Forecast confidence is above average.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1215 PM EDT Monday...
Less Humid By The Weekend With A Few Showers Sunday-Monday...
Pattern changes to a trough building southward into the mid-Atlantic
by Thursday evening with front sinking south away from our area.
Will likely see showers/storms lingering Thursday especially along
and south of U.S. 58 Thursday then will see lower humidity and
cooler temperatures across the region Friday-Sunday, and even Monday
will likely stay at or below normal.
The forecast Sunday-Monday from the synoptic models shows a
shortwave and potential southeast flow allowing for showers/storms
but not going anything higher than a chance at the moment.
Forecast confidence is increasing for drier/lower humidity and
cooler weather this period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...
Isolated to scattered showers and thunderstorms are already
developing across the area, with the highest coverage along the
Southern Blue Ridge and in the New River Valley, as well as in
the Piedmont. This activity is expected to continue through
Monday afternoon into the evening, but will decrease after
sunset and the loss of daytime heating. The abundant moisture in
the atmosphere, as indicated by precipitable water values near
1.5 inches, mean that heavy rain is possible in any of the
storms, which will reduce visibility to MVFR/IFR in those
locations.
A few hours of patchy fog is likely in the valleys Tuesday
morning given the moist airmass. Have included fog in the TAFS
for KLWB, KBLF, and KBCB. After the fog dissipates, mostly clear
skies are expected for the mid morning Tuesday into the early
afternoon, before another round of scattered afternoon and
evening showers and storms.
Forecast confidence is average in all parameters.
.Extended Aviation Discussion...
More widespread showers and thunderstorms are expected
Wednesday just ahead of an approaching cold front. Storms could
produce IFR to MVFR conditions due to heavy rainfall. Patchy fog
may also occur during the early morning hours due the humid air
mass. In between the storms and the fog, VFR conditions are
anticipated.
Thursday and Friday will be VFR and dry behind the cold front.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/AS
Hazardous weather outlook, Aug 8, 5:14 AM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
614 AM EDT Mon Aug 8 2022
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091015-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
614 AM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected this afternoon and
evening. Very heavy rainfall rates may result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected again Tuesday. Numerous
thunderstorms are expected Wednesday. Very heavy rainfall rates and
repeated rounds of storms may result in localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-091015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
614 AM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 5:09 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT Mon Aug 8 2022
NCZ005-VAZ043-044-058-082300-
Rockingham NC-Henry VA-Halifax VA-Pittsylvania VA-
609 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of north central
Rockingham, southern Pittsylvania, west central Halifax and
southeastern Henry Counties and the northwestern City of Danville
through 700 PM EDT...
At 607 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms extending along a line from Chalk Level to Chatham to
Dry Fork to Axton to Horse Paster...movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Martinsville...
Chatham...
Blairs...
Ingram...
and Axton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3684 7877 3644 7981 3657 8005 3695 7911
TIME...MOT...LOC 2207Z 291DEG 15KT 3688 7910 3656 7990
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 8, 5:22 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Mon Aug 8 2022
NCZ018-082300-
Watauga NC-
622 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of eastern Watauga
County through 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a developing thunderstorm
near Deep Gap. This storm was drifting very slowly to the southwest
around 5 mph.
HAZARD...Winds in excess of 30 mph. Very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain could result in localized
flooding.
Locations impacted include...
Boone...
Deep Gap...
Todd...
Sands...
Aho...
and Rutherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3621 8169 3631 8161 3630 8159 3627 8157
3628 8155 3624 8148 3623 8147 3622 8147
3613 8156
TIME...MOT...LOC 2220Z 025DEG 4KT 3624 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 8, 5:30 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
630 PM EDT Mon Aug 8 2022
NCZ003-019-VAZ016-082315-
Surry NC-Wilkes NC-Carroll VA-
630 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of Surry, northeastern
Wilkes and south central Carroll Counties through 715 PM EDT...
At 628 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Ridge to Mountain Park to Dockery.
Movement was east at 5 mph.
HAZARD...Winds in excess of 40 mph. Pea-sized hail. Very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very heavy rainfall could result in
localized flooding.
Locations impacted include...
Mount Airy...
Elkin...
Flat Rock...
Dobson...
Ronda...
Traphill...
and Cana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3629 8112 3637 8102 3637 8098 3642 8095
3662 8071 3656 8063 3650 8054 3618 8096
TIME...MOT...LOC 2228Z 246DEG 6KT 3627 8107 3652 8073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Aug 8, 5:32 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
632 PM EDT Mon Aug 8 2022
VAZ016-082315-
Carroll VA-
632 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of south central
Carroll County through 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fancy Gap. This storm was drifting very slowly to the southwest.
HAZARD...Winds in excess of 30 mph and pea size hail. Very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Very heavy rainfall could result in localized
flooding.
Locations impacted include...
Fancy Gap...
Cana...
and Lambsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3656 8084 3670 8078 3670 8065 3656 8066
TIME...MOT...LOC 2231Z 004DEG 1KT 3665 8073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABLocal storm report, Aug 8, 5:37 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 2 W BOTTOM 36.49N 80.81W
08/08/2022 E0.25 INCH SURRY NC TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 2 W
BOTTOM.
&&
RABSpecial weather statement, Aug 8, 5:51 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Mon Aug 8 2022
VAZ016-082330-
Carroll VA-
651 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of central Carroll
County through 730 PM EDT...
At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodlawn, or near Hillsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hillsville...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3682 8079 3672 8072 3668 8085 3679 8091
TIME...MOT...LOC 2250Z 310DEG 7KT 3676 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RAB